Washington, 2011

Avalanche in Washington, March 5, 2011

March 5, 2011 · NWS OTX · 1 event in 1 county or zone

A substantial rain event in mid January resulted in a strong, thick rain crust on an already established snow pack in the east slopes of the Cascades. Mid-January to mid-February was mild with only modest amounts of snowfall added to the slopes.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A substantial rain event in mid January resulted in a strong, thick rain crust on an already established snow pack in the east slopes of the Cascades. Mid-January to mid-February was mild with only modest amounts of snowfall added to the slopes. Temperatures were much colder through the end of February and a series of storms from February 28th through March 4th resulted in heavy snowfall over the thick icy crust. This series of events resulted in an unstable slab of snow susceptible to avalanche formation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 5, 2:33 PM PST, 57 minutes earlier.

Area forecast discussion, Mar 5, 2:33 PM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
233 PM PST SAT MAR 5 2011

.SYNOPSIS...
A GENERALLY COOL AND UNSETTLED WEATHER PATTERN IS EXPECTED
THROUGH THE NEXT WEEK. VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL
BE POSSIBLE JUST ABOUT EVERY DAY...WITH STRONGER SYSTEMS EXPECTED
ON TUESDAY OR WEDNESDAY AND AGAIN ON THURSDAY AND FRIDAY.
NIGHTTIME STORM PASSAGES MAY BRING MINOR ACCUMULATIONS OF SNOW TO
THE LOWER ELEVATIONS OF THE REGION.

&&

.DISCUSSION...
TONIGHT...SATELLITE SHOWS WASHINGTON AND NORTH IDAHO ON THE NORTH
SIDE OF THE JET WHICH IS AIMED AT OREGON. MODELS ARE IN GOOD
AGREEMENT THAT THE JET AXIS WILL MOVE SOUTH TONIGHT WHICH WILL
KEEP OUR AREA ON THE COOL AND SHOWERY SIDE OF THE JET. SHOWERS
HOWEVER WILL BE LIMITED DUE TO ONLY WEAK AND SHALLOW LOW LEVEL
INSTABILITY. THERE WILL BE A VERY WEAK WAVE PASSING THROUGH
TONIGHT WHICH SHOULD KEEP AT LEAST ISOLATED SHOWERS PERSISTING
INTO THE OVERNIGHT HOURS OVER THE EASTERN MOUNTAINS...AS WELL AS
THE VALLEYS OVER SOUTHEAST WASHINGTON.

FOG THREAT WILL BE INCREASING AGAIN OVERNIGHT OVER THE NORTHERN
VALLEYS AND ALONG ON THE HIGHWAY 2 CORRIDOR FROM WATERVILLE TO
WILBUR TO SPOKANE. THE BOUNDARY LAYER REMAINS VERY MOIST AND WITH
WINDS BECOMING LIGHT NAM FCST SOUNDINGS SUGGEST FOG POTENTIAL IN
THESE AREAS. THE 12Z GFS INDICATED A DEEPER SATURATED LAYER IN
THESE AREAS WHICH WOULD SUGGEST A BETTER POTENTIAL FOR STRATUS
VERSUS FOG...BUT THE ECMWF FAVORS THE NAM IDEA SO FCST WAS TRENDED
TO THE NAM. JW

SUNDAY THROUGH MON NT...SNOW AMNTS REMAIN THE FCST FOCUS UNDER A
PROGRESSIVE REGIME THAT CONTAINS NO LESS THAN TWO SHORT-WAVE
TROFS...THE FIRST SUNDAY AND THE SECOND MON. THESE QUICK MOVING
WAVES DYNAMICALLY DON'T HAVE A WHOLE LOT OF FORCING FOR
ASCENT...BUT WHAT REALLY STICKS OUT IS THE PERSISTENT W/NW FLOW
INTO THE CNTRL ID PANHANDLE AS WELL AS THE CAMAS PRAIRIE REGION OF
ID SUNDAY THROUGH MON EVENING. THIS WILL PUT THESE REGIONS UNDER
FAVORABLE OROGRAPHIC UPSLOPE FLOW. AND EVEN THOUGH LAPSE RATES
AREN'T TERRIBLY IMPRESSIVE...THE INSTABILITY IN THE UPSLOPE LYR
SHOULD BE ENOUGH TO AUGMENT ANY SYNOPTIC-SCALE FORCING FOR ASCENT
QUITE A BIT. AND WITH SNOW LEVELS SUFFICIENTLY LOW DURING THE
OVERNIGHT HOURS TO PRODUCE AN ACCUMULATING SNOW THREAT...WE'LL
LIKELY SEE SUB- ADVSY SNOW AMNTS ACROSS THE CAMAS PRAIRIE AND THE
CNTRL ID PANHANDLE ON THE NRN PERIPHERY OF THE HEAVIEST PCPN THAT
WILL TRACK FROM CNTRL OREGON TO SRN ID. BZ

TUESDAY THROUGH SATURDAY...THE INLAND NORTHWEST REMAINS IN AN
ACTIVE PATTERN WITH FORECAST GUIDANCE IN GOOD AGREEMENT IN
DEPICTING A PARADE OF SHORTWAVE SYSTEMS MOVING IN FROM THE
PACIFIC. ONE WAVE PASSES TUESDAY AND TUESDAY EVENING...AND TWO
RELATIVELY DEEPER WAVES PASS BETWEEN WEDNESDAY AND SATURDAY. EACH
HAVE SOME MOISTURE TAP...WITH PWATS RISING TO NEAR A MINIMUM 110
PERCENT OF NORMAL. THERE ARE MODEL DISAGREEMENT'S WITH REGARD TO THE
DETAILS OF PRECISE TIMING AND TRACK OF THE SYSTEMS. THIS IMPACTS
THE CONFIDENCE OVER WHO WILL SEE THE MOST PRECIPITATION THROUGH
THE PERIOD AND/OR ITS DURATION. HOWEVER THERE IS A GOOD CHANCE
MANY AREAS WILL CONTINUE TO OCCASIONAL PERIODS OF
PRECIPITATION...WITH LATE WEDNESDAY INTO THURSDAY LOOKING THE
WETTEST AT THIS TIME.

TUESDAY'S SYSTEM HAS MODEST LIFT AND MOISTURE WITH THE PASSING
VORT MAX...BRINGING A GOOD CHANCE OF PRECIPITATION TO ALL BUT THE
LEE OF THE CASCADES/DEEPER BASIN AND L-C VALLEY THANKS TO THE
WESTERLY DOWN-SLOPE FLOW. HOWEVER THE SYSTEM MOVES BY SOMEWHAT
RAPIDLY...WHICH SHOULD LIMIT PRECIPITATION TOTALS. MODEL 850 TEMPS
AND WET-BULB ZERO HEIGHTS SUPPORT AFTERNOON SNOW LEVELS BETWEEN
2-3.5KFT FROM NORTH TO SOUTH. THIS TRANSLATES TO POSSIBLE SNOW OR
A RAIN/SNOW MIX ALONG AND NORTH OF THE I-90 CORRIDOR. THE BEST
CHANCE FOR ACCUMULATING SNOWS WILL REMAIN NEAR THE NORTHERN
MOUNTAINS...BUT SOME MINOR ACCUMULATIONS CANNOT BE RULED OUT
CLOSER TO I-90 ESPECIALLY IN THE EARLY MORNING OR PAST SUNSET.
SOUTH OF I-90 PRECIPITATION LOOKS TO BE MAINLY RAIN IN THE
AFTERNOON...WITH A POSSIBLE MIX IN THE EARLY MORNING AND NIGHTTIME
HOURS.

BETWEEN WEDNESDAY AND THURSDAY NIGHT A MORE COMPLEX SYSTEM COMES
THROUGH THE AREA. THE LEADING WARM FRONT STARTS TO INVADE FROM THE
SOUTH AND SOUTHWEST WEDNESDAY MORNING. IT COMES IN WITH A BETTER
MOISTURE TAP AS PWATS RISE TO BETWEEN 130-170 PERCENT OF NORMAL.
MOISTENING ISENTROPIC LIFT EXPANDS ACROSS MUCH OF THE AREA THROUGH
THE AFTERNOON...AS THE PRIMARY LOW PRESSURE CENTER MOVES NNE AROUND
THE LONG-WAVE TROUGH IN THE PACIFIC AND TOWARD THE B.C. COAST.
THIS WILL INCREASE THE THREAT OF PRECIPITATION THROUGH THE AREA.
WITH WAA AREA 850 TEMPS RISE TO BETWEEN -2 AND +4 C...WITH THE
COLDEST OF THESE REMAINING NEAR THE OKANOGAN AND NORTHERN
MOUNTAINS. THIS WILL SUPPORT A RAIN/SNOW MIX IN THESE NORTHERN
AREAS...WHILE AREAS FURTHER SOUTH WILL PRIMARILY SEE A RAIN
THREAT. THE OCCLUDED/COLD FRONT COMES TOWARD THE WASHINGTON/OREGON
COAST LATE WEDNESDAY INTO THURSDAY MORNING. AT THE SAME TIME SOME
MODELS SHOW A COUPLE SMALLER SCALE WAVES TRACKING AROUND THE EAST
SIDE OF THE UPPER TROUGH AND ALONG THE ADVANCING FRONT. ALL THESE
FACTORS WILL ENHANCE LIFT AND ADD TO THE THREAT OF PRECIPITATION
THROUGHOUT THE AREA GOING INTO THURSDAY. THE ATMOSPHERE CONTINUE
TO WARM INTO THURSDAY...PUSHING SNOW LEVELS EVEN HIGHER. BASED ON
WET-BULB ZERO HEIGHTS THEY LIFT TO BETWEEN 4-5KFT. THE LOWEST OF
THESE LAY NEAR THE CASCADES AND CANADIAN BORDER. IT IS NOT UNTIL
THURSDAY NIGHT THAT THE THREAT OF PRECIPITATION BEGINS TO WANE AS
THE COLD FRONT SLIPS EAST. SNOW LEVELS DROP TO BETWEEN ABOUT
0.5-2KFT BY FRIDAY MORNING.

ON FRIDAY THE PRIMARY THREAT OF PRECIPITATION BRIEFLY RETREATS TO
MOUNTAINS ZONES...BUT THE NEXT SYSTEM ALREADY STARTS TO ENTER
LATE FRIDAY. THE LEADING WARM FRONT COMES IN FROM THE WEST AND
SOUTHWEST AND INCREASES THE THREAT OF PRECIPITATION AGAIN. CHANCES
REMAIN HIGH THROUGH AT LEAST SATURDAY AS THE NEXT OCCLUDED FRONT
AND UPPER WAVE SLOWLY MOVES THROUGH THE AREA. SNOW LEVELS APPEAR
WILL BE LOWER THAN THURSDAY'S SYSTEM...BUT STILL HIGH ENOUGH
(BETWEEN 2-4KFT AFTERNOON) TO KEEP ANY THREAT OF SIGNIFICANT SNOW
OUTSIDE OF THE MOUNTAINS LOW. THIS TRANSLATES TO VALLEY RAIN IN
THE DAYTIME AND A MIX AT NIGHT.

OVERALL HIGH TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY BELOW
SEASONAL NORMS...HELD BACK BY THE CLOUDS AND PRECIPITATION CHANCES
AND INCOMING COOLER AIR WITH SHORTWAVES. LOWS ON THE OTHER HAND
WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. THIS IS EXPECTED ESPECIALLY
WEDNESDAY NIGHT INTO THURSDAY MORNING WITH WAA AND CLOUD COVER
INSULATING THE AREA. /JCOTE

&&

.AVIATION...
ABUNDANT LOW LEVEL MOISTURE WILL AID IN MAINLY A MVFR STRATUS LAYER
OVER THE RISING TERRAIN OF EASTERN WASHINGTON AND NORTH IDAHO
TODAY...IMPACTING KGEG/KSFF/KCOE/KPUW/KLWS.  STRATUS SHOULD
DISSIPATE AT KEAT BY 19Z...WHILE AT KMWH THE STRATUS LAYER SHOULD
STAY JUST NORTH AND WEST OF THE TERMINAL THIS MORNING.  THIS EVENING
AS THE ATMOSPHERE STABILIZES THE STRATOCUMULUS DECK FROM THE
AFTERNOON SHOULD DISSIPATE WITH CIGS BECOMING VFR BY 2Z AT ALL TAF
SITES.  THEN OVERNIGHT THE LOWER LEVELS AGAIN SATURATE WITH NAM
SOUNDINGS FOLLOWED GIVEN SUPPORT FROM THE ECMWF MODEL...WHICH SUGGEST
FOG POTENTIAL AT KGEG/KSFF/KCOE AFTER 09Z.  AT KLWS/KPUW A FEW
SHOWERS ARE POSSIBLE AS A WEATHER SYSTEM PASSES SOUTH OF THE AREA.
JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        27  44  28  42  27  43 /  10  10  10  20   0  50
COEUR D'ALENE  27  43  28  41  27  42 /  20  20  10  20  10  50
PULLMAN        31  44  31  42  29  43 /  40  40  10  50  20  50
LEWISTON       34  52  34  46  32  51 /  20  40  20  50  20  30
COLVILLE       29  43  26  40  24  42 /  10  10   0  10   0  60
SANDPOINT      28  41  28  39  27  40 /  20  10  10  20  10  60
KELLOGG        30  41  30  39  27  40 /  40  40  20  30  20  50
MOSES LAKE     25  48  28  47  27  48 /   0  10   0  10  10  20
WENATCHEE      26  45  28  45  26  46 /   0  10   0  10  10  30
OMAK           26  44  29  42  24  43 /   0   0   0  10   0  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Mar 5, 5:59 AM PST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
559 AM PST SAT MAR 5 2011

IDZ001>004-026-027-WAZ031>038-041>044-061400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
559 AM PST SAT MAR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, East Slopes Northern Cascades

When
March 5, 3:30 PM PST to 3:32 PM PST
Where
East Slopes Northern Cascades forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service

A 28 year old male skier triggered an avalanche at the top of Hooky Bowl located near Mt. Cashmere. The slab depth, at the point where the avalanche was triggered, was just over a half a foot in depth and increased in depth up to three and one quarter foot. The horizontal dimension of the slab was approximately 3 feet by 200 feet. The skier was carried through several groups of trees and funneled down a steep gully. After the avalanche ended, the skier was found alive with one leg dismembered and the other leg suffering significant fractures. Other skiers arrived within two minutes of the event and performed lifesaving measures immediately, however, patient eventually died as a result of his injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, East Slopes Northern Cascades2011-03-0528MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285786.